Insulin Resistance May Predict Nonalcoholic Fatty Liver Disease in Psoriasis, Psoriatic Arthritis
August 8, 2019
Multiple sclerosis cases on the rise nationally 
August 9, 2019
Show all

Rheumatoid Arthritis Medications & Sun Exposure

Certain rheumatoid arthritis medications may cause photosensitivity, or sensitivity to sun exposure. We review them and offer tips for your patients.

With summer in full swing, your patients are likely spending ample time outdoors. Be sure to remind them that if they take certain medications for rheumatoid arthritis (RA), they may be more susceptible to sunburns and skin rashes.

Photosensitivity and RA Medications

Photosensitivity, or extreme sensitivity to ultraviolet (UV) rays from the sun, is a side effect of some RA medications. Patients who take these drugs may develop skin rashes and burns even with limited sun exposure.1

There are 2 types of photosensitive reactions your patients might experience: phototoxic and photoallergic. In phototoxic reactions, the drug becomes activated by UV rays from the sun. A skin rash reminiscent of a sunburn will appear typically within 24 hours. In photoallergic reactions, UV exposure alters the structure of the drug so that the immune system views it as an antigen, thereby activating an allergic response.

Read on: Rheumatoid Arthritis Medications & Sun Exposure

The health and medical information on our website is not intended to take the place of advice or treatment from health care professionals. It is also not intended to substitute for the users’ relationships with their own health care/pharmaceutical providers.

Comments are closed.